Chronic use of the kava beverage has been associated with a wide range of abnormalities. A study (27) of an Australian Aboriginal community revealed malnutrition and weight loss associated with kava use. Red blood cell volume increased in proportion to kava use, whereas bilirubin, plasma protein, platelet volume, B-lymphocyte count, and plasma urea were inversely proportional to kava consumption. Although these values were not outside the normal range, it was hypothesized that malnutrition or reduced hemoglobin turnover might explain these observations. Other findings included hema-turia and difficulty acidifying and concentrating the urine, suggesting an effect on the renal tubules; and increased serum transaminases and increased high-
density lipoprotein cholesterol, suggesting some effect on the liver. Transaminase elevations were greater in the kava-using Aboriginal community compared to those in a community where alcohol, but not kava, was consumed. This suggests that kava might be more hepatotoxic than alcohol. Shortness of breath and electrocardiograph abnormalities (tall P waves) consistent with pulmonary hypertension were seen and are interesting in that, like kava, the prescription anorexiants fenfluramine and dexfenfluramine withdrawn from the US market in 1998 were associated with pulmonary hypertension. It was also noted by the authors of this observational study that sudden death in relatively young men is more common in kava-using Aboriginal communities than in nonusing communities.
In the United States and Europe, evidence of hepatic failure following the use of kava extracts is accumulating. A 50-year-old male, who had previously been well, experienced liver failure after consuming kava extract for 2 months. The dosage of kava extracts was at or slightly exceeded the maximum three-capsule-a-day dose recommended on the label. A liver transplant was performed and the individual survived (33).
A healthy 14-year-old adolescent girl developed nausea, vomiting, general malaise, and weight loss. Several days later she became icteric and was admitted to hospital with acute hepatitis. Drug history revealed no alcohol use; two kava products and occasional ibuprofen had been used over the preceding 4 months.
The packaging of the kava products was unavailable for identification purposes. Liver biopsy revealed active fulminant hepatitis with extensive necrosis and tests for viral hepatitis were negative. She underwent a successful liver transplantation and was able to return to normal activity upon recovery (34). Unfortunately, no information was provided indicating that acetaminophen toxicity had been ruled out, and the observed toxic effect could also have been associated with a large, undiagnosed acetaminophen ingestion.
A 33-year-old woman took 210 mg of kava extract for 3 weeks and discontinued the product. After 2 months, she resumed taking the same product for an additional 3-week period. Symptoms of hepatotoxicity developed a day after ingesting 60 mL of alcohol. Tests for viral hepatitis were negative and liver biopsy revealed evidence of hepatic necrosis. Phenotyping of CYP4502D6 activity with debrisoquine was consistant with deficiency of this enzyme. Her liver function returned to normal 8 weeks after kava discontinuation (35).
A US Food and Drug Administration (FDA) advisory letter dated March 25, 2002 warned health care providers of a total of 11 patients who had used kava products and developed liver failure requiring liver transplantation (34).
Additionally, there have been 25 reports of severe liver toxicity in Germany, Switzerland, and the United States (36). The prevalence of CYP4502D6 deficiency in such cases has yet to be determined.
Was this article helpful?
Acai, Maqui And Many Other Popular Berries That Will Change Your Life And Health. Berries have been demonstrated to be some of the healthiest foods on the planet. Each month or so it seems fresh research is being brought out and new berries are being exposed and analyzed for their health giving attributes.